[Skip to Navigation]
Article
January 1968

Peripheral Neuropathy in Long-Term Diphenylhydantoin Therapy

Author Affiliations

New York
From the Neurological Clinical Research Center, Neurological Institute, Columbia-Presbyterian Medical Center, and the Department of Neurology, College of Physicians and Surgeons, Columbia University, New York. Dr. Horwitz is a special fellow in Pediatric Neurology at the Columbia-Presbyterian Medical Center.

Arch Neurol. 1968;18(1):69-77. doi:10.1001/archneur.1968.00470310083007
Abstract

SINCE the introduction of diphenylhydantoin by Merritt and Putnam1 in 1938, it has been the drug of choice in the treatment of many forms of epilepsy. Serious sideeffects of long-term administration have been rare.

There has not been a comprehensive study of neurological complications in patients on long-term diphenylhydantoin therapy. Peripheral neuritis and myelopathy associated with megaloblastic anemia have been reported.2-5 The precise role of diphenylhydantoin in the pathogenesis of neurological involvement in these cases is not clear. Some of the patients were anemic and malnourished; one had evidence of malabsorption.2

It has been recognized by clinicians working with patients on prolonged diphenylhydantoin therapy that a loss of deep tendon reflexes, particularly in the legs, can occur. This has not been documented in the literature and no detailed study of nerve conduction in patients receiving diphenylhydantoin has been reported.

Our attention was drawn to this problem

Add or change institution
×